Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 246, NWS Sioux Falls, SD

September 6, 2007Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 6, 2007, 7:15 PM CDT for Plymouth County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2007, 7:15 PM CDT (00:15 UTC)
Expired
Sep 6, 2007, 7:45 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Plymouth County, IA

The radar

The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 7:27 PM CDTHAIL 1.752 N Le Mars, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1895 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 070015
SVRFSD
IAC149-070100-
/O.NEW.KFSD.SV.W.0246.070907T0015Z-070907T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
715 PM CDT THU SEP 6 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLYMOUTH COUNTY IN NORTHWEST IOWA

* UNTIL 800 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MERRILL...OR ABOUT 7 MILES SOUTHWEST OF LE
  MARS...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LE MARS...CRAIG AROUND 720 PM CDT...
  STRUBLE AROUND 730 PM CDT...
  REMSEN AROUND 740 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4291 9633 4261 9623 4259 9589 4292 9587

$$
BT
3 follow-up statements
000 
WWUS53 KFSD 070023
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
723 PM CDT THU SEP 6 2007

IAC149-070100-
/O.CON.KFSD.SV.W.0246.000000T0000Z-070907T0100Z/
PLYMOUTH IA-
723 PM CDT THU SEP 6 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN PLYMOUTH COUNTY...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE 
HAIL.  THIS STORM WAS LOCATED NEAR LE MARS...MOVING NORTHEAST AT 30 
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   OYENS...STRUBLE...REMSEN AROUND 730 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4291 9633 4261 9623 4259 9589 4292 9587

$$
BT
000 
WWUS53 KFSD 070032
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
731 PM CDT THU SEP 6 2007

IAC149-070100-
/O.CON.KFSD.SV.W.0246.000000T0000Z-070907T0100Z/
PLYMOUTH IA-
731 PM CDT THU SEP 6 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN PLYMOUTH COUNTY...

AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF STRUBLE...OR ABOUT
NEAR LE MARS...MOVING NORTHEAST AT 30 MPH.

AT 725 PM... THE SHERIFF IN PLYMOUTH COUNTY REPORTED GOLFBALL SIZED 
HAIL TWO MILES NORTH OF LE MARS.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4291 9633 4261 9623 4259 9589 4292 9587

$$
BT
000 
WWUS53 KFSD 070045
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT THU SEP 6 2007

IAC149-070055-
/O.CAN.KFSD.SV.W.0246.000000T0000Z-070907T0100Z/
PLYMOUTH IA-
745 PM CDT THU SEP 6 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PLYMOUTH COUNTY IS
CANCELLED...

THE STORM HAS EXITED THE COUNTY.

LAT...LON 4291 9633 4261 9623 4259 9589 4292 9587

$$
BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:20 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 6, 3:20 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT THU SEP 6 2007

.DISCUSSION...
CDFNT BASICALLY HUNG UP ATTM FM NR BKX TO JUST W OF YKN AND SHOULD
BE THE LOCUS OF THE FOCUS FOR SOME SFC BASED CONVECTION YET LATE
THIS AFTN AND EARLY EVE. POST FRONTAL MID LVL BAND OF TSTMS NOW MOVG
SLOWLY EWD THRU JAMES VALLEY WITH MORE SCT DVLPMT EXPCD TO THE WEST
WITH APPROACHING UPR LOW FM ERN WY. THIS UPR WAVE SHOULD KEEP THE
DVLPMT GOING FM I29 CORRIDOR AND EAST THRU MIDN OR SO. SVR STORMS
NOT AS LIKELY DUE TO LACK OF HEATING WITH LWR CLDS THIS AFTN...BUT
WITH ANY MORE DESTABILIZATION WITH BREAKS IN CLDS AND MID LVL
COOLING THERE COULD BE A FEW SVR YET ALG AND EAST OF I29. HEAVY
RAINS STILL QUITE PSBL MAINLY I29 CORRIDOR AND EAST THRU THE EVE.
DVLPG SFC TROF TAKES OFF TO EAST OF AREA AFT MIDN AS UPR LOW MOVES
EWD...BRINGING IN BRISK NWLY FLOW OF COOLER AND MORE STABLE
AIR...AND TAKING MOST OF THE PRECIP EAST OF CWA BY LATE TNGT...BUT
LWR CLDS SHOULD LINGER THRU EARLY MRNG.

DRY WITH A LOT OF SUNSHINE TOMORROW AND BREEZY UNDER COOL NW FLOW.
THE PASSAGE OF ANOTHER COLD FRONT ON SAT WILL BRING THE NEXT CHANCE
PRECIPITATION. HOWEVER...UPPER FORCING MAINLY CONFINDED TO THE MAIN
S/WV OVER ND...MAKING IT TOUGH TO GET CONVECTION TO DEVELOP. KEPT 20
TO 30 POPS AS FROPA STILL MAY BE ENOUGH TO POP A FEW STORMS. BETTER
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE LATE SUN THROUGH SUN
NIGHT AS A STRONGER DISTURBANCE MOVES ACROSS A MID LEVEL BNDRY.
NEARLY A CERTAINTY FOR PRECIPITATION WITH THIS DISTURBANCE...ONLY
UNCERTAINTY IS WHERE MID LEVEL BNDRY WILL SET UP. MODLES HAVE BEEN
TRENDING N WITH BNDRY POSITION. ALSO...WILL BE VERY COOL BEHIND THE
SFC FRONT ON SUN AND IF SHOWERS BREAK OUT IN THE AFTERNOON...
TEMPERATURES MAY BE STUCK IN THE 50S NEAR BKX AND HON.

MONDAY THROUGH FRIDAY...CONTINUED COOL. EARLY NEXT WEEK TROUGH OVER
THE CNTRL CONUS BEGINS TO MOVE EAST ALONG WITH A STRONG S/WV...
ENDING THE MAIN THREAT FOR PRECIPITATION IN THE ERN SWA DURING THE
MORNING...BUT WITH VERY COLD AIR ALOFT...COULD POSSIBLY
SEE A FEW CONVECTIVE AFTERNOON SHOWERS REDEVELOP. DROPPED
TEMPERATURES BELOW GUIDANCE THROUGH THE PERIOD...ESPECIALLY EARLY IN
THE WEEK. EXTENDED MODELS INCLUDING ENSEMBLES INDICATE 850 TEMPS IN
THE SINGLE DIGITS CELSIUS...WHICH SEEMS REASONABLE GIVEN SFC TEMPS
OVER A LARGE PORTION OF WRN CANADA IS CURRENTLY IN THE 40S AND
50...WITH 30S FARTHER NORTH. AIR WILL MODIFY AS IS COMES SOUTH AND
THE MODELS MAY BE A TAD TOO COOL...BUT EVEN FULLY MIXED...MAY NOT
GET
OUT OF THE 50S IN SOME PLACES. FOR NOW HAVE 60S FOR HIGHS ON
MONDAY...BUT WILL NEED TO TREND DOWN FURTHER IF FUTURE MODEL RUNS
CONTINUE COLD. S/WV RIDGE TRIES TO BUILD IN DURING THE MIDDLE OF THE
WEEK BUT TEMPERATURES WILL LIKELY REMAIN BELOW NORMAL...THEN ANOTHER
SHOT OF COLD AIR EXPECTED LATE IN THE WEEK.

&&

.AVIATION...
MVFR CIGS WILL BE THE RULE THRU TNGT WITH CONSIDERABLE LWR LVL
MOISTURE. BANDS OF TSTMS WILL MOVE EAST THRU THE CWA...ESP EAST OF
JAMES RIVER THRU MIDN WITH SOME IFR VSBYS AND CIGS AT TIMES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RYRHOLM/LIEBL
Hazardous weather outlook, Sep 6, 11:26 AM CDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1126 AM CDT THU SEP 06 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1126 AM CDT THU SEP 06 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT WILL PUSH EAST ACROSS THE AREA THIS AFTERNOON AND
TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT
WEST OF INTERSTATE 29 BY MID AFTERNOON...THEN MOVE EAST OVER
SOUTHWEST MINNESOTA AND NORTHWEST IOWA THIS EVENING. THE
POTENTIAL EXISTS FOR A SEVERE WEATHER OUTBREAK DURING THE
AFTERNOON AND EVENING HOURS. THE MAIN THREAT WILL BE LARGE HAIL
TO THE SIZE OF HALF DOLLARS AND WINDS GUSTS TO 70 MPH. TORNADOES
WILL ALSO BE POSSIBLE ACROSS PORTIONS OF SOUTHEAST SOUTH DAKOTA
INTO NORTHWEST IOWA...SOUTHWEST MINNESOTA AND NORTHEAST
NEBRASKA...LATE THIS AFTERNOON AND EVENING.

FLOODING...
HEAVY RAINS OF 1 TO 3 INCHES WILL BE POSSIBLE WITH THE HEAVIER
THUNDERSTORMS THIS EVENING...FROM SOUTHEAST SOUTH DAKOTA TO
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND FAR NORTHEAST
NEBRASKA. SOME URBAN FLOODING AND PONDING OF WATER WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON SATURDAY. AT THE
PRESENT FORECAST TIME...THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM ALONG AND WEST OF
INTERSTATE 29...AND IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA
AFTER 6 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:36 PM CDTSevere Thunderstorm WarningFSDSioux39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.